advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Brooklyn, New York, USA:

This morning at 5:45 am, my wife woke and told me that I needed to come quick to our son (who has had type 1 diabetes for 18 months) because he was moaning, cold and clammy. She heard the moans, and when she went to check him out, he was not arousable. She was calling me to quickly get the juice and the glucagon. Boy, was I scared. I got the juice, cake gel, honey and the glucagon.

My son was not with it enough to drink the juice, but we were able to rub small amounts of the cake gel and the honey into his cheeks. His initial glucose level was 54 mg/dl [3 mmol/L], and after several minutes, it was 77 mg/dl [4.3 mmol/L], and 15 minutes later it was 132 mg/dl [7.3 mmol/L]. My son came to, but was complaining about headaches, and he vomited several times. My wife said when she found him he was twitching (i.e., having a seizure).

This was the first seizure and full blown attack of hypoglycemia he has ever had even though his glucose levels have been lower. Previously, he was only mildly symptomatic and cranky but never out of it like this. This has been the worst, and the thing is he was 165 mg/dl [9.2 mmol/L] 2:00 am and should have been good for the night!

I called our pediatric endocrinologist, who was on vacation so the covering doctor lowered his scale. My son normally gets one shot a day, of a mixture of Lente, Ultralente and Humalog. The Ultralente normally has lasted through the night with mild hypoglycemia. Oh, I do wish he was on a pump or on Lantus, so we would have less of a problem with peaking insulin.

Any thoughts to what we could have done differently to avoid this? What long term problems may he have from the seizure? We did not give him glucagon as we were using the cake frosting. Should we have used the glucagon?

Answer:

In this circumstances, I think that I would have used glucagon because it raises blood sugar levels so quickly, and, in an unconscious person there is always some danger that any oral glucose can be aspirated. I would also agree that you should talk to your son's doctor soon about moving on to an insulin pump or to once a day Lantus (insulin glargine) and Humalog or Novolog with every meal and large snacks.

In the meantime, it would be a good idea to develop a rather detailed profile of 24 hour blood sugars to get a better idea of the effects of dietary variation, vigorous exercise, and even stress and to try to work out from this data where the present insulin mixture may be inappropriate.

DOB

[Editor's comment: Your son's situation might well be clarified by monitoring sugar levels continuously for several days to try to sort out what's happening in more detail. See The Continuous Glucose Monitoring System. Ask his diabetes team about using it.

There should be no long-term effect from a single seizure. SS]

[Editor's comment: Finally, there's one very important point to consider in the future. If your son had increased activity levels the day before, then he might have been set up for a delayed insulin reaction several hours later (in this case, at night while asleep). Hence, any time in the future that your son does extra exercise, especially late in the day, be prepared -- check blood sugar at bedtime, large bedtime snack, and/or middle-of-the-night sugar check. Check with your son's diabetes team about specific advice for his situation. WWQ]

DTQ-20010801015425
Original posting 12 Aug 2001
Posted to Hypoglycemia

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:24
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.